No quick fix

Text Size: Normal / Medium / Large
Printer-friendly versionPrinter-friendly version
Publication Date: 
Mon, 2013-10-07
Hand-drawn Zoloft taper calendar

I started taking Zoloft again and tapered off it over several months. I downloaded Glenmullen’s SSRI withdrawal symptoms checklist and started recording my symptoms every day. Glenmullen lists 58 documented SSRI withdrawal symptoms. Over the course of the next few months, I had 46 of them at different times, and rarely had fewer than 10 symptoms on any given day.

Oct. 29, 2011 - First day charting withdrawal symptoms on Glenmullen’s checklist

Once I tapered off Zoloft, the only drug I was still taking was Lithium. It was prescribed when I had been on Zoloft for six months and hadn’t shown any improvement. The theory was that Lithium, prescribed off-label (a use other than that for which it has a patent) could boost the effects of Zoloft. Usually Lithium is prescribed for people diagnosed with Bipolar Disorder or psychosis. I had neither. It is a powerful mood stabilizer that is meant to mute manic and depressive ends of the mood spectrum. It helps a lot of people who struggle with mania, and once people start taking Lithium, they tend to stay on it. So there is a dearth of literature about how to taper off the drug.

There can be serious health consequences to taking Lithium long term, and I had already shown signs of some of them while on the drug. I had digestion issues and my thyroid function had slowed enough that I needed daily medication to boost it. No one was sure what would happen to my brain when I was on Lithium alone, or what kind of effects I’d experience when I stopped taking it. My de-facto withdrawal coach consulted with colleagues and we planned my tapering schedule. As it turned out, withdrawal was relatively quick and easy. The main symptoms were positive ones—an instant boost in energy and clearer thinking. I didn’t realize what a mental fog I had been living in for eight years until it suddenly lifted. I also felt lighter physically.

For years I’d felt like I was wading through porridge trying to get things done day to day. I was used to having little energy and had built my life around it. I didn’t know if it was physical, psychological or pharmacological; I eventually just figured it was the way I was built. Moving forward, I knew that I needed to give my mind and body every advantage I could.

I took my last dose of psychiatric medication at the beginning of March 2012. To my amazement, two days later I woke up with a burst of inspiration and went for a swim at a nearby pool. I had meant to start swimming regularly for years but never managed to get there because daily life sapped my energy most of the time. I knew exercise was great for energy and mental health, and felt lousy that I wasn’t taking better care of myself. I didn’t realize how much of that energy-sapping was a result of the drugs I was taking until they were out of my system and going to the gym was suddenly so much easier.

I went back the next day and kept going. Then I joined a meditation group and began a regular practice. I started spending more time with friends and engaging in hobbies I’d abandoned years earlier. The cascading effect was incredible. I was eating better, feeling confident, doing amazing work in OCD therapy and thinking about the future with hope and excitement. I have lost 63 pounds and I am healthier than I have ever been. The past year has been a phenomenal journey of discovery. I surprise myself regularly. I didn’t think any of this was possible.

A year later, some withdrawal symptoms linger, but I am doing so much better. Most of the remaining symptoms seem to be related to benzodiazepine withdrawal. I continue to have night terrors every few weeks. When I started having night terrors 18 months ago, I began gnashing my teeth in my sleep, and the damage that’s caused has led to thousands of dollars in dental work. I work hard to maintain a sleep schedule, because falling asleep and staying asleep are ongoing problems.

I took a risk when I decided to see what life was like off medication. I had reason to believe I would be better off without psychiatric drugs than I had ever been with them, but I had been taking them my entire adult life, and I had no idea what to expect.

I underestimated the withdrawal effects I’d have and the ignorance and denial I’d face from health care providers. I am angry about the lack of support I received from many of the people I trusted with my health care. I had to act as my own advocate when I was least able to. I am certain that if I hadn’t found a few people who believed and supported me, I would have gone back on psychiatric drugs and the terrific changes I’ve made in the past year would not have happened.

As horrible as psychiatric drug withdrawal has been, I think I was relatively lucky. It could have ended tragically. I know that most people in this situation don’t have the resources I did. I was able to connect with people who knew how to help. I had understanding co-workers and the support of a few allies who lived through the worst of the withdrawal with me. And my OCD-specific therapist stuck with me, even though our work for more than a year focused mainly on crisis management and not OCD treatment.

Best of CWHN: 
Best of CWHN